Alert archive / Montana / Wind Advisories in 2008
Wind Advisory 17, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Oct 7, 2008, 12:53 PM MDT for 9 counties in Montana; Lemhi County, Idaho. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2008, 12:53 PM MDT (18:53 UTC)
- Expired
- Oct 7, 2008, 8:15 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 15 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 071853 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1253 PM MDT TUE OCT 7 2008 MTZ001>003-072300- /O.NEW.KMSO.WI.Y.0017.081007T1853Z-081007T2300Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS- 1253 PM MDT TUE OCT 7 2008 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON. A FAST MOVING COLD FRONT IS PUSHING INTO NORTHWEST MONTANA...A TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT WILL PRODUCE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
3 follow-up statements
000 WWUS75 KMSO 072046 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 246 PM MDT TUE OCT 7 2008 MTZ007-043-080000- /O.EXB.KMSO.WI.Y.0017.000000T0000Z-081008T0000Z/ BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 246 PM MDT TUE OCT 7 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. A FAST MOVING COLD FRONT IS PUSHING INTO WEST CENTRAL AND SOUTHWEST MONTANA...A TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT WILL PRODUCE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MTZ001>003-080000- /O.EXT.KMSO.WI.Y.0017.000000T0000Z-081008T0000Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS- 246 PM MDT TUE OCT 7 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. A FAST MOVING COLD FRONT IS PUSHING INTO NORTHWEST MONTANA...A TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT WILL PRODUCE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS75 KMSO 072346 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 546 PM MDT TUE OCT 7 2008 IDZ009-010-080300- /O.EXB.KMSO.WI.Y.0017.000000T0000Z-081008T0300Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 546 PM MDT TUE OCT 7 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. A FAST MOVING COLD FRONT IS CURRENTLY PUSHING THROUGH CENTRAL IDAHO THIS EVENING. THE RESULTING TIGHT PRESSURE GRADIENT AT THE SURFACE AND STRONG WINDS ALOFT WILL PRODUCE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS AFTERNOON. LOCAL GUSTS AT THE HIGHEST ELEVATIONS COULD REACH UP TO 60 MPH. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MTZ001>003-007-043-080300- /O.EXT.KMSO.WI.Y.0017.000000T0000Z-081008T0300Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 546 PM MDT TUE OCT 7 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING. A FAST MOVING COLD FRONT IS CURRENTLY PUSHING THROUGH WEST CENTRAL AND SOUTHWEST MONTANA THIS EVENING. THE RESULTING TIGHT PRESSURE GRADIENT AT THE SURFACE AND STRONG WINDS ALOFT WILL PRODUCE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS75 KMSO 080215 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 815 PM MDT TUE OCT 7 2008 IDZ009-010-MTZ001>003-007-043-080315- /O.CAN.KMSO.WI.Y.0017.000000T0000Z-081008T0300Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 815 PM MDT TUE OCT 7 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW ADVISORY CRITERIA THIS EVENING AS THE COLD FRONT HAS MOVED WELL OUT OF THE AREA. HOWEVER...SOME GUSTY WINDS WILL LIKELY CONTINUE THROUGH THE REST OF THE EVENING FROM THE WEST 10 TO 20 MPH WITH SOME LOCAL GUSTS TO 30 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 7, 9:06 AM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Oct 7, 9:06 AM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 906 AM MDT TUE OCT 7 2008 .UPDATE...HAVE UPDATED THIS MORNING TO INCREASE THE COVERAGE OF THE PRECIPITATION AND TO ADD SOME ISOLATED THUNDERSTORMS THIS MORNING. && .DISCUSSION...A COUPLE OF THUNDERSTORMS HAVE DEVELOPED OVER WESTERN MONTANA IN THE UNSTABLE AIRMASS. WINDS ARE STARTING TO DEVELOP OVER WESTERN MONTANA AT THE RIDGE TOPS AND ALSO ARE STARTING TO PICK UP ACROSS FLATHEAD LAKE. STILL EXPECT THE WINDS TO INCREASE THIS AFTERNOON...BUT REMAIN JUST BELOW LAKE WIND ADVISORY CRITERIA ACROSS FLATHEAD LAKE. && .AVIATION...A STRONG UPPER LEVEL JET AND ASSOCIATED SURFACE COLD FRONT SWEEPING THROUGH THE REGION WILL BRING RAIN TO THE NORTH THIS MORNING TRANSITIONING TO SHOWERS THIS AFTERNOON. STRONG SOUTHWEST TO WEST WINDS WILL ALSO BE COMMON AT ALL AIRFIELDS LATE THIS MORNING THROUGH EVENING. THE VALLEY WINDS AND SHOWERS WILL DECREASE AFTER MIDNIGHT...BUT MOUNTAIN WINDS AND SHOWERS WILL CONTINUE. ALL AIRFIELDS WILL BE IMPACTED BY WINDS AND SCATTERED SHOWERS OBSCURING MOUNTAINS AND PASSES. && .PREV DISCUSSION... /ISSUED 314 AM MDT TUE OCT 7 2008/ ..WINDY TODAY ACROSS THE INTERMOUNTAIN REGION AND A BIG CHANGE COMING THE END OF THE WEEK THROUGH THE WEEKEND... DISCUSSION...A SURFACE WARM FRONT AND THE NOSE OF A STRONG PACIFIC JET IS BRINGING WIDESPREAD STEADY RAIN TO THE IDAHO PANHANDLE AND NORTHWEST MONTANA THIS HOUR. THIS AREA OF RAIN WILL ENCOMPASS ALL OF NORTHWEST MONTANA AND THE NORTHERN CLEARWATER MOUNTAINS BY DAY BREAK. A FAST MOVING COLD FRONT WILL CHANGE THE RAIN OVER TO SHOWERS BY AFTERNOON WITH STRONG SOUTHWEST TO WEST WINDS AFFECTING ALL OF NORTH CENTRAL IDAHO AND WESTERN MONTANA. BELIEVE SPEEDS WILL REMAIN BELOW ADVISORY CRITERIA...BUT AN OCCASIONAL GUST TO 40 MPH IS EXPECTED THROUGHOUT THE DAY. THE HIGHER TERRAIN WILL BE THE EXCEPTION INCLUDING THE MOUNTAIN PASSES. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD USE CAUTION IF TRAVELING OVER THE PASSES TODAY. WITH THE STRONG WEST WINDS ALOFT...MOST OF THE NORTH SOUTH ORIENTED VALLEYS WILL BE SHADOWED FROM THE PRECIPITATION TODAY...AND MAY EVEN SEE SOME SUN THIS AFTERNOON AS DOWNSLOPE WINDS WILL PROVIDE SOME CLEARING. A PROGRESSIVE WEST FLOW WITH THE STRONG JET WILL REMAIN ENTRENCHED OVER THE INTERMOUNTAIN WEST THROUGH WEDNESDAY. THE SURFACE GRADIENT WILL WEAKEN AND THE LOWER ATMOSPHERE WILL STABILIZE ENOUGH THAT WINDS WILL NOT BE AS STRONG. THE HIGHER ELEVATIONS WILL CONTINUE TO EXPERIENCE STRONG WEST WINDS AND OROGRAPHIC SHOWERS THROUGH WEDNESDAY. MODELS ARE COMING TO AN AGREEMENT WITH THE WEATHER SYSTEM FOR THE END OF THE WORKWEEK INTO THE WEEKEND. THE ECMWF HAS BEEN THE MOST CONSISTENT SHOWING A PACIFIC TROUGH DIGGING OVER THE INTERMOUNTAIN WEST THURSDAY NIGHT AND FRIDAY...AND THE GFS AND NAM ARE COMING IN LINE WITH THIS SOLUTION. HAVE MODIFIED FORECAST TO INCREASE CHANCES OF PRECIPITATION THURSDAY NIGHT AND FRIDAY AND LOWERED TEMPERATURES FRIDAY THROUGH THE WEEKEND. STILL SOME UNCERTAINTY WHERE THE LOW WILL DEVELOP...BUT ALL AGREE THIS WILL OCCUR. EXPECT MUCH COLDER CONDITIONS WITH SNOW LEVELS DOWN TO ALL VALLEY FLOORS BY EARLY FRIDAY MORNING AND REMAINING COLD THROUGH THE WEEKEND. TEMPERATURES WILL BE SOME 15 TO 20 DEGREES BELOW NORMAL WITH SNOW FROM INTERSTATE 90 AND LOCATIONS SOUTH. ACCUMULATIONS STILL IN QUESTION BUT LOOKS LIKE WINTER MAY ARRIVE EARLY THIS YEAR. MODELS IN GENERAL AGREEMENT THAT THE AFOREMENTIONED LOW WILL MOVE NORTHEAST BY MONDAY WITH A RIDGE NOSING INTO THE INTERMOUNTAIN WEST. TEMPERATURES WILL WARM BACK TO NEAR SEASONAL BY THE BEGINNING OF NEXT WEEK. STAY TUNED TO LATER FORECAST FOR POSSIBLE WINTER HIGHLIGHTS THIS WEEKEND. AVIATION...A STRONG UPPER LEVEL JET AND ASSOCIATED SURFACE COLD FRONT SWEEPING THROUGH THE REGION WILL BRING RAIN TO THE NORTH THIS MORNING TRANSITIONING TO SHOWERS THIS AFTERNOON. STRONG SOUTHWEST TO WEST WINDS WILL ALSO BE COMMON AT ALL AIRFIELDS LATE THIS MORNING THROUGH EVENING. THE VALLEY WINDS AND SHOWERS WILL DECREASE AFTER MIDNIGHT...BUT MOUNTAIN WINDS AND SHOWERS WILL CONTINUE. ALL AIRFIELDS WILL BE IMPACTED BY WINDS AND SCATTERED SHOWERS OBSCURING MOUNTAINS AND PASSES. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...KOLATA LONG TERM....MEAD AVIATION...MEAD
Hazardous weather outlook, Oct 7, 3:13 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 313 AM MDT TUE OCT 7 2008 IDZ005>010-MTZ001>007-043-072130- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 313 AM MDT TUE OCT 7 2008 /213 AM PDT TUE OCT 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY WEST WINDS OF 20 TO 35 MPH WITH STRONGER GUSTS IN HIGH TERRAIN ARE EXPECTED TODAY AS THE PRESSURE GRADIENT INCREASES IN RESPONSE TO A COLD FRONT MOVING THROUGH THE NORTHERN ROCKIES. PERSONS DRIVING HIGH PROFILE VEHICLES MAY WANT TO TAKE SPECIAL PRECAUTIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LATE THURSDAY THROUGH FRIDAY...MUCH COOLER TEMPERATURES WITH SNOW LEVELS LOWERING TO VALLEY FLOORS BY FRIDAY MORNING ARE POSSIBLE AS A COLD PACIFIC SYSTEM PUSHES INTO THE INTERMOUNTAIN WEST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Wind Advisories in Montana, 2008Wind Advisories in Idaho, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.